Palonosetron plus dexamethasone for prevention of chemotherapy-induced nausea and vomiting in patients receiving multiple-day cisplatin chemotherapy for germ cell cancer

Lawrence H. Einhorn, Mary J. Brames, Robert Dreicer, Craig R. Nichols, Michael T. Cullen, Joseph Bubalo

    Research output: Contribution to journalArticle

    75 Scopus citations

    Abstract

    Goals of work: The aims of this study were to assess the safety and antiemetic efficacy of multiple-day dosing of palonosetron plus dexamethasone in patients receiving highly emetogenic multiple-day cisplatin-based chemotherapy for germ cell tumors. Materials and methods: Forty-one men undergoing 5-day cisplatin-based chemotherapy for testicular cancer received palonosetron 0.25 mg IV once daily 30 min before chemotherapy on days 1, 3, and 5 plus IV dexamethasone 20 mg before chemotherapy on days 1 and 2, and 8 mg PO bid on days 6 and 7 and 4 mg bid on day 8. Safety and efficacy were assessed in 24-h intervals for 9 days. Efficacy endpoints included emesis, intensity of nausea and its interference with patient functioning, and rescue antiemetic use. A subset of patients (n=11) was studied for electrocardiograph effects and pharmacokinetic evaluation. Main results: This multiple-day antiemetic regimen was safe, with headache and constipation the most common treatment-related adverse events, mostly mild. Neither adverse events nor electrocardiographic changes appeared to increase in frequency, duration, or intensity over time despite a 1.42-fold systemic accumulation of palonosetron with repeated doses. The majority of patients had no emesis at any time throughout days 1-5 (51%) or days 6-9 (83%), had no moderate-to-severe nausea, and did not require rescue medication. Most patients reported that nausea had no significant effect on daily functioning on days 1-4 (72%) and days 5-9 (85%). Conclusions: Palonosetron on days 1, 3, and 5, along with a regimen of dexamethasone, was safe and well tolerated and effectively controlled both nausea and emesis in patients undergoing 5-day cisplatin-based chemotherapy for testicular cancer.

    Original languageEnglish (US)
    Pages (from-to)1293-1300
    Number of pages8
    JournalSupportive Care in Cancer
    Volume15
    Issue number11
    DOIs
    Publication statusPublished - Nov 2007

      Fingerprint

    Keywords

    • Chemotherapy-induced nausea and vomiting
    • Cisplatin
    • Multiple-day
    • Palonosetron
    • Testicular cancer

    ASJC Scopus subject areas

    • Oncology
    • Nursing(all)

    Cite this